What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 3:21 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 3:21 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
421 AM EDT Sat Jul 23 2022
.SYNOPSIS...
Issued at 413 AM EDT Sat Jul 23 2022
Scattered thunderstorms can be expected through the mid afternoon
hours today, and a few of these storms may strong to severe with
gusty winds and some hail. Another round of showers and storms will
arrive tonight with a better chance of scattered strong to severe
storms, especially across southern Lower Michigan and far northern
Indiana. Otherwise, it will be hot and humid today with peak
afternoon heat indices in the 95 to 100 degree range. More storms
are expected on Sunday as a cold front drops across the area.
&&
.SHORT TERM...(Today and Tonight)
Issued at 413 AM EDT Sat Jul 23 2022
Challenging forecast setting up for the weekend with multiple rounds
of showers and thunderstorms, with some potential of severe
weather/locally heavy rainfall. The greatest threat of severe
weather is across far northern Indiana/southern lower Michigan
tonight, but isolated severe storms are possible today. In
addition to thunderstorms, building heat and humidity today will
be the other forecast concern.
Ramping up low level jet has combined with a very strong low/mid
level theta-e gradient/advective forcing to sustain primarily
elevated convection during the overnight hours. Steepening mid
level lapse rates overnight has also supported strength of
convection. Some low level CIN across south of US 30 locations
has limited coverage of shower and thunderstorms this morning and
would suspect that through daybreak, the greatest shower and
storm coverage will reside along and north of US 6.
Continued veering of low level jet through daybreak will allow the
low/mid level theta-e gradient to continue to push eastward,
spreading better MUCAPES across the local area. In addition, a
convectively enhanced vort max across eastern Iowa should spread
across the southern Great lakes later this morning. Scattered
showers and thunderstorms should develop across much of the area
later this morning into the mid afternoon hours, with an expected
diminishment in coverage late afternoon as the short wave shifts
off of the east. The veering low level jet early this morning
still appears to favor weak propagation vectors and potential of
backbuilding of storms posing some isolated threat for flooding
today. Background deep layer shear values are on the order of 30
to 35 knots this morning, but some concern that as the IA
convective vort shifts east later this morning/early afternoon,
some localized stronger deep layer shear in excess of 45 knots
will accompany this feature. An isolated threat of severe storms
is expected through this afternoon given the above setup.
Greater severe potential may hold off until tonight as a progressive
north central CONUS upper wave races across the Upper Midwest
this evening. A strong pre-frontal low level jet with this feature
nosing across Corn Belt/Upper Midwest will lead to very strong
low level moisture convergence across southern MN/southwest WI
later today. Strengthening deep layer flow fields and extreme
upstream instability should support MCS development again across
these locations, with potential that this MCS could drop across
the southern Great Lakes this evening affecting south central
Lower Michigan into far northern Indiana. Still some question as
to how far east stronger MCS will be maintained given potential
of some less favorable low level thermodynamic profiles as far
east as local area. If mature cold pool can develop though, these
potential low level CIN issues could be easily overcome. SPC Day 1
outlook has placed a few southwest Lower Michigan counties in an
Enhanced Risk of severe storms, especially for this tonight period
with damaging winds as the greatest potential threat.
Warm front progressing into the region today with allow for hot and
humid conditions and highs in the upper 80s to lower 90s. The
combination of these temperatures and sfc dew points in the low 70s
should support peak afternoon heat indices around 100 in spots. With
potential of scattered convection and marginal nature to reaching
advisory criteria, have opted to hold off on heat advisory headlines
at this time.
&&
.LONG TERM...(Sunday through Friday)
Issued at 413 AM EDT Sat Jul 23 2022
The active pattern continues into Sunday as highly perturbed
cyclonic flow across south central Canada and western Great Lakes
allows a cold front to drop across the area. Low/mid level flow
fields in this regime will be supportive of convective
organization with greatest uncertainty in severe weather threat
on Sunday on extent of destabilization when considering potential
of good deal of cloud cover and also some weakening of mid level
lapse rates under the influence of this large scale lift. A
conditional severe threat does appear to be in place however,
especially across southeast two thirds of the forecast area given
frontal timing. Isolated to scattered damaging wind gusts would be
the main potential threat. Some backing of near sfc winds is
possible across the far east in pre-frontal environment which
could provide for some fairly large hodographs. Thus, cannot
completely rule out some isolated supercell structure on Sunday if
better instability can be realized.
Cooler and less humid conditions to overspread the area on Monday
and Tuesday in wake of this frontal passage still appears to be
followed by around round of strong thermal/moisture advective
forcing for the middle of the week with a good chance of showers
and thunderstorms. Another frontal passage toward the Thursday
period will keep precip chances in the forecast before conditions
dry out toward the end of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1254 AM EDT Sat Jul 23 2022
Convection was developing in an area of warm air advection along
with upper level support. WPC models having a hard time
initializing activity, even among the CAMs. The trend at this time
over the past 90 minutes was to have convection forming from west
of the Chicago area across far southern Lake Michigan. Believe
this area will continue to fill in overnight given the trends,
upper level support and the advection pattern. Based on this,
made some adjustments to the TAFs to basically expand coverage,
especially very early in the TAF period. Otherwise, there should
be a break by midday with more activity developing this upcoming
night.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 3:29 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
429 AM EDT Sat Jul 23 2022
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
429 AM EDT Sat Jul 23 2022 /329 AM CDT Sat Jul 23 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms are expected to
develop this morning into the mid afternoon hours. A few of the
storms may be severe with isolated damaging winds and isolated large
hail as the potential main threat. Locally heavy rainfall is also
possible.
Another round of thunderstorms is expected tonight with a greater
risk of severe weather, especially across far northern Indiana into
southern Lower Michigan. Damaging wind gusts would appear to be the
potential main threat tonight.
Peak afternoon heat indices are expected to reach the 95 to 100
degree range today. This may cause heat-related illness.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is another chance of thunderstorms on Sunday. Isolated to
scattered severe storms are possible on Sunday with damaging winds
and large hail as the potential main threats.
Peak afternoon heat indices are expected to reach into the 95 to 100
degree range again on Sunday across northern Indiana and northwest
Ohio.
There is another chance of thunderstorms on Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today and tonight.
LMZ043-046-240830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
429 AM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms are expected today. A
few of these storms may produce hail and wind gusts in excess of 40
knots.
Another round of thunderstorms is expected tonight that will pose a
greater risk of strong wind gusts of over 45 knots.
Hazardous conditions for small craft are possible late tonight into
Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is another chance of thunderstorms Sunday, and then again for
the middle of the week.
In the hours before
Local storm report, Jul 23, 8:04 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM TSTM WND GST GRISSOM AFB 40.66N 86.14W
07/23/2022 M62 MPH MIAMI IN AWOS
&&
RCLocal storm report, Jul 23, 8:13 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND DMG 2 E PLYMOUTH 41.35N 86.27W
07/23/2022 MARSHALL IN PUBLIC
TREE DOWN ON US 31. VIA FACEBOOK. TIME
ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jul 23, 8:26 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM TSTM WND DMG 2 N DONALDSON 41.39N 86.44W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREE DOWN ON 6TH ROAD AND UNION ROAD. TIME
ESTIMATED FROM RADAR.
0728 AM TSTM WND DMG 2 NNW PLYMOUTH 41.38N 86.33W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREE DOWN ON 7TH ROAD AND OAK ROAD. TIME
ESTIMATED VIA RADAR.
0733 AM TSTM WND DMG 3 SSE PLYMOUTH 41.31N 86.29W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREES DOWN ON 13TH ROAD WEST OF QUEEN ROAD.
TIME ESTIMATED VIA RADAR.
0733 AM TSTM WND DMG 2 SW TWIN LAKES 41.29N 86.39W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREES DOWN ON MICHIGAN STREET BETWEEN 11TH
AND 12TH ROADS. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 23, 8:30 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG 3 NNW MARION 40.59N 85.68W
07/23/2022 GRANT IN TRAINED SPOTTER
HEARD OVER SCANNER REPORTS OF TREES DOWN AND
DEBRIS IN ROADWAY.
&&
RCLocal storm report, Jul 23, 8:35 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM TSTM WND DMG LA PORTE 41.60N 86.72W
07/23/2022 LA PORTE IN PUBLIC
TREE BRANCH IMPALED WINDSHIELD OF MINIVAN.
VIA TWITTER.
&&
RCSpecial weather statement, Jul 23, 8:35 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
935 AM EDT Sat Jul 23 2022
INZ026-027-033-034-231415-
Jay IN-Blackford IN-Adams IN-Wells IN-
935 AM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of eastern Blackford,
southeastern Wells, southwestern Adams and Jay Counties through 1015
AM EDT...
At 935 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Montpelier to near
Hartford City. Movement was southeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portland, Dunkirk, Redkey, Geneva, Pennville, Westchester, Center,
Nottingham, Bryant, Salamonia, Trinity, Brice, Como, Bellfountain,
Collett, Domestic, Balbec, New Mount Pleasant, Petroleum and College
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northeastern and east central Indiana.
&&
LAT...LON 4035 8522 4038 8522 4038 8527 4065 8523
4057 8480 4031 8481 4031 8514
TIME...MOT...LOC 1335Z 295DEG 46KT 4062 8520 4047 8534
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JBALL